Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 18, 2002, 8:53 PM EDT for Franklin County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 8:53 PM EDT (00:53 UTC)
- Expired
- Sep 18, 2002, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:15 PM EDT | Thunderstorm Wind 50 E | Bexley, OH | Large limbs were knocked down across the southeast side of Columbus. There were also a few trees blown down in the western suburbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1289 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS51 KILN 190053 SVRILN OHC049-190130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 852 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN OHIO... * UNTIL 930 PM EDT... * AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GROVE CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBUS... HILLIARD... UPPER ARLINGTON... WESTERVILLE... WORTHINGTON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:55 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Sep 18, 2:55 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 255 PM EDT WED SEP 18 2002 RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND KENTUCKY PIVOTING NORTHEAST TOWARD FA. THIS ASSOCIATED WITH WEAK S/W FORECAST TO PUSH ACROSS AREA TONIGHT. WILL CARRY CHANCE POPS TONIGHT TO ACCOUNT FOR THIS BUT THINK SOME OF IT IS DIURNALLY ENHANCED SO WL INDICATE MAINLY THIS EVENING. FA WILL REMAIN IN THE WARM SECTOR THROUGH FRIDAY WITH CONTINUED SOUTHERLY FLOW AND WAA. MOISTURE SOMEWHAT LIMITED ON THURSDAY BUT ALL THREE MODELS HINTING AT A WEAK S/W MOVING THROUGH. THERE ALSO APPEARS TO BE SOME WEAK ISENTROPIC LIFT THROUGH THE DAY AND WITH AIRMASS REMAINING SLIGHTLY UNSTABLE...WILL HANG ON TO A LOW CHC POP FOR THURSDAY INTO THURSDAY NIGHT. ETA HAS TRENDED EVEN SLOWER WITH APPROACH OF UPPER LEVEL TROF...NOW HOLDING BACK MAIN BATCH OF PCPN TIL FRI NIGHT. AVN A LITTLE QUICKER...BRINGING BETTER SHOT OF PCPN INTO THE WEST THROUGH LATE FRIDAY AFTERNOON. GIVEN SLOWER TREND OF PAST SEVERAL MODEL RUNS...WILL GO AHEAD AND SPREAD BETTER CHC OF PCPN IN FROM WEST TO EAST FOR LATE FRIDAY BUT HIT POPS THE HARDEST FOR FRI NIGHT. WL ALSO HANG ON TO A LINGERING CHANCE FOR SATURDAY. WL BUMP UP HIGH TEMPS A LITTLE FROM CURRENT FORECAST FOR NEXT COUPLE OF DAYS WITH CONTINUED WAA AND FRONT A LITTLE SLOWER ON FRIDAY/ FRIDAY NIGHT. WILL ALSO NUDGE UP LOWS FOR THURSDAY NIGHT AS IT LOOKS LIKE WINDS MAY STAY UP A LITTLE. .ILN...NONE. LOTT
In the hours before
Local storm report, Sep 18, 6:50 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
650 PM EDT WED SEP 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM FRANKLIN OH WIND DAMAGE
09/18/02 WARREN TREES DOWNLocal storm report, Sep 18, 7:38 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
738 PM EDT WED SEP 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 NW WILMINGTON OH .75 INCH HAIL
09/18/02 CLINTONLocal storm report, Sep 18, 8:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
817 PM EDT WED SEP 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 SW LANCASTER OH WIND DAMAGE
09/18/02 FAIRFIELD TREES DOWN ON SR 22 AND
JUSTICE ROAD
RLBNearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.